News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Chest symptoms

Question: Chest aching and loss of voice


 vicky_1234 - Fri Oct 21, 2005 8:10 am

Help please!

I'm not sure what to do, im only 14. My chest hurts often and I lose my voice very easily and especially after singing in my school choir rehearsals. I always feel tired and have regular coughing fits where my chest hurst especially badly. Almost every day I lose my voice at some point and it is getting very annoying. Can somebody give some suggestions?

Thanks in advance
 Dr. A. De la Guerra - Fri Oct 21, 2005 4:11 pm

User avatar Hello vicky_1234,

Loss of voice (doctors call it dysphonia), or hoarseness is commonly caused by a problem in the vocal cords (part of the larynx), mostly due to an inflammation (swelling), called laryngitis. Persistent hoarseness (lasts for weeks or months) may be caused by multiple problems.

I think coughing and singing are the main sources of your voice strain. Overuse or abuse of the voice can lead to the formation of nodules on the vocal cords (known as "singer's nodules" or "screamer's nodules.") Other "bad vocal habits" can lead to poor voice quality.

Another cause of your hoarseness, in addition to previously annotated, could be related to hormone changes that occur during puberty.

About your chest pain, a bad cough can lead to chest pain. There are several causes of cough. Chronic cough (lasts for more than 4 weeks) in young non-smokers, is frequently caused by allergies (often with nasal dripping), emotional stress (nervous tension) and viral infections. Others, like gastric reflux (acid from the stomach irritating the voice box), are unusual at your age.

I suggest you talk to the chorus director, to your parents, and call your doctor, or seek for an otorhinolaryngologist (larynx expert). In the meanwhile you can try this to lessen your symptoms:

1. Stop singing, and don't talk unless it is absolutely necessary.
2. Avoid whispering, because whispering can strain the vocal cords more than speaking does.
3. Humidify the air with a vaporizer and drink a lot of fluids.

Sincerely,
Dr Torax.
 vicky_1234 - Sun Oct 23, 2005 2:22 am

Thankyou Dr Torax I will try what you have said.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here